Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2000, 2:38 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2000, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 4, 2000, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 041839 SVRRNK VAC143-590-041930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT FRI AUG 4 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... INCLUDING THE CITY OF DANVILLE... * UNTIL 330 PM EDT. * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF MT AIRY TO 13 MILES SOUTHWEST OF BLAIRS...MOVING EAST AT 20 MPH. WINDS UP TO 60 MILES AN HOUR...AND DIME SIZE HAIL...CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE CHATHAM... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 AM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 4, 10:30 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EDT FRI AUG 4 2000 RADAR WILL BE DOWN FOR 1-2 HOURS (11AM-1PM) FOR MAINTENANCE. WX CONCERN TODAY IS SEVERE/FLASH FLOOD POTENTIAL. LATEST TRENDS ON THE WATER VAPOR IMAGERY INDICATE SIGNIFICANT DRYING TAKING PLACE BEHIND SHORT WAVE WHICH IS MOVING THROUGH THE LOWER OH VLY. IT IS THIS FEATURE THAT HAS ME CONCERNED FOR POTENTIAL SVR WX THIS AFTNERNOON. CLOUDS APPEAR TO BE THIN ENOUGH OVER THE FOOTHILLS-PIEDMONT TO ALLOW FOR SEVERAL HOURS OF SUN EARLY THIS AFTN. WITH THIS SOLAR INSOLATION...TMAX SHOULD EASIALLY REACH THE MID 80S...YEILDING CAPES NR 2000 J/KG. GREATEST SEVERE THREAT APPEARS TO BE POTENTIAL FOR MICROBURSTS. MORNING RNK SOUNDING INDICATED RELATIVELY DRY AIR BETWEEN 850-700 MB...SUGGESTING DOWNDRAFT PARCELLS WILL BE MUCH COOLER THAN THE ENVIRONMENT (DCAPE ?). IN ADDITION...DRY INTRUSION OVER THE WRN OHIO VALLEY IS EXPECTED TO MOVE DOWNSTREAM...ASSOCIATED WITH NOSE OF 30-40 KT MID LEVEL JET AND IN THE WAKE OF LOWER OH VALLEY SHORT WAVE. FOR NOW WILL ISSUE SPS...HIGHLIGHTING WIND DAMAGE POTENTIAL THIS AFTN. HAIL WILL ALSO BE A CONCERN...AS 500H TEMPS WL BE NEAR M12...2-3 DEG COLDER THAN THE MESO-ETA FCST. AS FOR FLOODING...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE EXPERIENCED SEVERAL INCHES OF RAIN OVER THE LAST 10 DAYS. THIS HAS RESULTED IN ABOVE NORMAL GROUND MOISTURE WITH 1 HR FFG BETWEEN 0.6 AND 1.4. DEEP CONVECTION THAT FORMS THIS AFTERNOON...ALTHOUGH TRANSIENT...SHOULD EASIALLY PRODUCE RAINFALL THAT APPROACH THE FFG VALUES. FOR THIS REASON...THE FLASH FLOOD WATCH REMAINS IN EFFECT. .RNK... FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045- 050200- PM
In the hours before
Special weather statement, Aug 4, 11:59 AM EDT, 2 hours 39 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-042000- SEVERE WEATHER POTENTIAL NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT FRI AUG 4 2000 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON... ...HEAVY RAIN THREAT CONTINUES THROUGH 10:00 PM... AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE MID ATLANTIC REGION THIS AFTERNOON. THIS WILL INCREASE THE THREAT FOR THUNDERSTORM ACTIVITY...AND THE POTENTIAL FOR SEVERE WEATHER. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE FOOTHILLS AND PIEDMONT SECTIONS OF VIRGINIA AND NORTH CAROLINA. ISOLATED WIND DAMAGE AND LARGE HAIL MAY ACCOMPANY THESE STORMS. IN ADDITION...THERE IS THE POTENTIAL FOR FLASH FLOODING. OVER THE LAST 10 DAYS...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE EXPERIENCED SEVERAL INCHES OF RAIN. THIS HAS RESULTED IN ABOVE NORMAL GROUND MOISTURE...AND HEIGHTENED THE THREAT FOR FLASH FLOODING. FOR AREAS WEST OF THE BLUE RIDGE...ANY THUNDERSTORM THAT PRODUCES AN INCH OR MORE OF RAIN IN LESS THAN AN HOUR...WILL LIKELY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. IF SKYWARN SPOTTERS RECEIVE RAINFALL AMOUNTS OF AN INCH OR MORE IN LESS THAN AN HOUR...THEY SHOULD CALL THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ANY WEATHER UPDATES...AND FOR THE ISSUANCE ANY FLASH FLOOD OR SEVERE THUNDERSTORM WARNINGS. > PM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 40 min |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.